Winter Weather, Western Chester
- When
- December 11, 5:00 AM EST to 1:00 PM EST
- Where
- Western Chester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
Bands of snow wrapping around the nor'easter accumulated 1 to 3 inches across sections of Eastern Pennsylvania with some higher amounts in northwest Berks County mainly during the morning and afternoon of the 11th. Temperatures were lower than the 10th and the snow accumulated more efficiently on roadways and walkways.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Bands of snow wrapping around the nor'easter accumulated 1 to 3 inches across sections of Eastern Pennsylvania with some higher amounts in northwest Berks County mainly during the morning and afternoon of the 11th. Temperatures were lower than the 10th and the snow accumulated more efficiently on roadways and walkways. Untreated roadways, mainly over the higher terrain became slippery. Berks County bore the brunt of the impact from the snow. Some school districts in the county either had delayed openings or dismissed children early. In Richmond Township, one vehicle drove into the ditch, but the driver was not injured.
Representative snowfall included 5.0 inches in Hamburg (Berks County), 3.5 inches in Huffs Church (Berks County), 3.3 inches in Fleetwood (Berks County), 3.0 inches in Bechtelsville (Berks County), 2.5 inches in Alburtis (Lehigh County) and Mertztown (Berks County), 2.1 inches in Salisbury Township (Lehigh County), 1.5 inches in Hilltown Township (Bucks County), Gilbertsville (Montgomery County), Malvern (Chester County) and 1.3 inches in Lehighton (Carbon County).
On the 11th, the nor'easter moved from the southern Maine coast northwest to the Saint Lawrence River Valley by the end of the day. Precipitation in the form of snow was able to wrap from the Atlantic Ocean counterclockwise around this system and arrive in our region from western Pennsylvania. The nor'easter then started moving to the northeast again and relinquished its effect on the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 4:03 AM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 AM EST THU DEC 11 2014
.SYNOPSIS...
A PERSISTENT LOW PRESSURE SYSTEM OVER NEW ENGLAND WILL REMAIN IN
PLACE THROUGH FRIDAY BEFORE FINALLY MOVING OFFSHORE. HIGH
PRESSURE OVER THE CENTRAL PART OF THE NATION WILL SLOWLY MOVE
EASTWARD AND REACH THE APPALACHIANS ON SUNDAY AND THE EASTERN
SEABOARD ON MONDAY. A COLD FRONT IS FORECAST TO PASS THROUGH THE
REGION ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WELL-DEFINED SPIN ASSOCIATED WITH A CUTOFF LOW WAS OBSERVED ON THE
OVERNIGHT WATER VAPOR SATELLITE LOOP OVER EASTERN NY. THE SYSTEM HAS
A WELL-DEFINED TROWAL TO THE NORTH OF THE UPPER LOW THAT CURVES
CYCLONICALLY ALL THE WAY INTO THE NORTHERN MID-ATLANTIC REGION. A
SWATH OF SNOW SHOWERS AT THE NOSE OF THE TROWAL OVERSPREAD THE
NORTHERN TWO-THIRDS OF THE CWA DURING THE OVERNIGHT. THE DEEPER
MOISTURE AND LIFT WITH THE UPPER LOW/TROWAL WILL REMAIN POSITIONED
UPSTREAM OF THE AREA IN CENTRAL NY/PA, SO EXPECTING THE SNOW SHOWERS
TO BE MAINLY LIGHT TODAY (UNDER AN INCH) FROM A SYNOPTIC
PERSPECTIVE. THERE ARE DETAILS ON THE MESOSCALE THAT WILL ULTIMATELY
DETERMINE WHETHER OR NOT A BAND OF LOCALLY HEAVIER SNOW DEVELOPS
TODAY. THIS WILL BE DISCUSSED IN THE NEXT PARAGRAPH. THE EXPECTED
COVERAGE OF SNOW SHOWERS (40-60 POP) IS HIGHEST THIS MORNING ACROSS
THE SOUTHERN HALF OF NJ AND SOUTHEASTERN PA BASED ON THE FORECAST
POSITION OF THE 600 MB TROWAL AND 70-KT JET MAX AT 500 MB AS WELL AS
IN THE POCONOS (UPSLOPE ENHANCEMENT). THESE MID-LEVEL FEATURES THAT
SIGNAL SYNOPTIC LIFT WILL SLOWLY SHIFT SOUTHWARD TOWARD THE NORTHERN
DELMARVA THIS AFTERNOON.
THERE IS CONCERN FOR A FEW HEAVIER SNOW SHOWERS TO DEVELOP,
PARTICULARLY OVER SOUTHEASTERN PA AND ADJACENT SOUTHERN NJ AND
NORTHERN DELMARVA. STEEP LOW-LEVEL LAPSE RATES (FORECAST TEMP
DIFFERENCES OF 10C AND 13C BETWEEN THE SURFACE AND LOW-LEVEL COLD
POOL NEAR 800 MB) AND SUFFICIENT MOISTURE (85-90 PERCENT RH) COULD
ENHANCE CONVECTIVE SNOW SHOWERS (A MARGINAL WINDEX SETUP). A
WORST-CASE, BUT LOW PROBABILITY, SCENARIO IN TERMS OF IMPACT WOULD
BE FOR A SNOW SQUALL TO DEVELOP, ESPECIALLY IF IT WAS DURING THE
RUSH AND/OR OCCURRED IN THE HIGH-TRAFFIC GREATER PHILADELPHIA
COMMUTING AREA. ANY OF THESE HEAVIER SNOW SHOWERS TODAY WOULD BE
BRIEF, BUT EVEN WITH LESS THAN AN INCH OF SNOW IN A SHORT PERIOD OF
TIME COULD ADVERSELY IMPACT TRAVEL. WILL STILL MENTION THIS
POTENTIAL HAZARD IN THE HWO. NOTE, THE HIRES NCEP WRF-ARW AND HRRR
SIMULATE A MESOSCALE SNOW BAND TO DEVELOP OVER THE SOUTHERN SUBURBS
OF PHILLY THIS AFTERNOON. WHILE THIS ADDS SOME SUPPORT TO OUR
CONCERN, EVEN THE HIRES MODELS DO NOT ALWAYS ACCURATELY DEPICT THE
POSITION, TIMING AND INTENSITY OF AN SUCH MESOSCALE BAND. ANOTHER
FACTOR TO CONSIDER IS SURFACE AND BOUNDARY-LAYER TEMPS THIS
AFTERNOON. TEMPS MAY BE WARM ENOUGH TO LIMIT ACCUMULATIONS FOR THIS
AFTERNOON NEAR THE COAST. SNOW MAY EVEN MIX WITH RAIN THIS AFTERNOON
IN EXTREME SOUTHERN NJ AND THE DELMARVA.
TEMPS WEIGHTED CLOSELY WITH THE COOLER MET AND HI-RES ARW GUIDANCE
WITH CLOUDY SKIES AND PERSISTENT CAA. HIGHS RANGE FROM THE UPPER 20S
IN THE POCONOS TO LOWER 40S IN SOUTHERN DE.
ONE NOTE ON THE CURRENT WINTER WEATHER ADVISORY FOR CARBON AND
MONROE. WILL ALLOW THE HEADLINE TO EXPIRE AT 4 AM. WHILE THE POCONOS
WILL CONTINUE TO SEE SNOW SHOWERS TODAY, THEY WILL BE LIGHT.
ADDITIONAL ACCUMULATIONS OF AN INCH OR LESS IS EXPECTED DURING THE
DAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE CUTOFF LOW WILL DRIFT NORTHWARD INTO NORTHERN NEW ENGLAND
TONIGHT. WRAP-AROUND MOISTURE WILL KEEP CLOUDS OVER THE MID-ATLANTIC
REGION TONIGHT BUT SYNOPTIC LIFT IS FORECAST TO WEAKEN. WE STILL SEE
SOME SNOW SHOWERS LINGER INTO TONIGHT, ESPECIALLY ACROSS THE HIGHER
ELEVATIONS OF NORTHEAST PA. LITTLE ADDITIONAL ACCUMULATION IS
FORECAST.
IT WILL BE SEASONABLY CHILLY TONIGHT, DESPITE WINDS AND CLOUD COVER
NOT PROVIDING A FAVORABLE RADIATIONAL COOLING SETUP. MIN TEMPS IN
THE 20S ARE FORECAST FOR MOST OF THE AREA EXCEPT LOWER 30S ALONG THE
COAST AND IN THE URBAN LOCALES.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FINALLY! THE PERSISTENT MIDLEVEL AND SFC LOW THAT HAS BEEN PARKED
OVER NEW ENG MOST OF THE WEEK WILL BEGIN TO EXIT STAGE RIGHT ON
FRI.
AS IT DOES, HIGH PRES OVER THE OH VLY WILL BUILD IN. THIS HIGH
PRES SYS WILL THEN BE THE DOMINANT WX FEATURE THRU THE WKND INTO
ERLY NEXT WEEK. THEREFORE, A RELATIVELY QUIET AND DRY PERIOD IS IN
STORE, FOR A CHANGE.
WITH THE HIGH MOVG IN, TEMPS WILL MODERATE AND WITH THE HIGH OFF
THE CST BY MON AND SWLY FLOW DEVELOPING TEMPS SHUD BE AOA NRML.
THEN, BY MON, LOW PRES DEVELOPING ACRS THE SRN PLAINS WILL
APPROACH AND CROSS THE REGION ON TUE, WITH ITS ASSOCD CDFNT. MDLS
SUGGEST SOME PRECIP WITH THIS SYS, BUT ARE MUCH DRIER TODAY
OVERALL THAN 24 HOURS AGO. LATEST GUID ALSO DIFFERS ON WHERE THE
BEST CHCS OF PRECIP WUD ACTUALLY BE AND WHEN. THE GFS SAYS N AND W
ON TUE, WHILE THE ECMWF IS MORE SUPPORTIVE OF WED. FOR NOW, WILL
JUST INDICATE SOME LOW POPS DURG THESE PDS. PRECIP TYPE LOOKS TO
BE MAINLY RAIN, WITH SOME MIX OR WINTRY PRECIP N AND W TUE NIGHT,
IF, THERE IS ANYTHING FALLING DURG THAT TIME.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
SHSN PROVIDING A PERIOD OF MVFR VSBYS AND CIGS ACROSS MANY OF THE
TERMINALS EARLY THIS MORNING. LOCAL IFR POSSIBLE BUT IT WILL BE
BRIEF. SCT SHSN WILL BE FOCUSED FROM RDG-TTN SOUTHWARD THRU THE REST
OF THE MORNING AND THEN FROM PHL-ACY SOUTHWARD THIS AFTN. BREEZY NW
WINDS WILL GUST 20-25 KT TODAY BEFORE RELAXING AROUND SUNSET.
MAINLY VFR TONIGHT ALTHOUGH A BRIEF SNOW SHOWER IS POSSIBLE.
STRATOCU MAY ALSO HOVER NEAR VFR-MVFR CAT FOR CIGS TONIGHT. WINDS
5-10 KT EXPECTED TONIGHT.
OUTLOOK...
FRI...VFR...SOME GUSTY NW WINDS EXCEEDING 20 KNOTS PSBL. HIGH CONFIDENCE.
FRI NIGHT - MON...VFR WITH HIGH PRES IN CONTROL. HIGH CONFIDENCE.
&&
.MARINE...
SCA REMAINS IN EFFECT FOR TODAY WITH NW WINDS GUSTING TO AROUND 25
KT. LOCALLY HIGHER GUSTS AROUND 30 KT ARE POSSIBLE OFF THE DELAWARE
COAST AND IN NEAR THE MOUTH OF THE DELAWARE BAY. SEAS ARE 5-6 FT
EARLY THIS MORNING AND ARE EXPECTED TO SUBSIDE TO 3-4 FT BY THE END
OF THE DAY. THE SCA CONTINUES TONIGHT FOR THE OCEAN MARINE ZONES AS
WELL AS THE LOWER DE BAY WITH THE POTENTIAL FOR 25 KT GUSTS TO
CONTINUE.
OUTLOOK...
FRI...SCA CONDS INTO FRI AND SCA FLAG HAS BEEN EXTENDED INTO THE
DAY. LESS CONFIDENCE AS THE DAY PROGRESSES.
FRI NIGHT INTO SAT...NEAR SCA CONDS ARE PSBL ON THE OCEAN FOR A
TIME FRI NIGHT AND WITH A BETTER LIKELIHOOD ON SAT.
SUN - MONDAY...NO MARINE HEADLINES ANTICIPATED.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST FRIDAY FOR
ANZ431-450>455.
SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ430.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...KLEIN
SHORT TERM...KLEIN
LONG TERM...NIERENBERG
AVIATION...KLEIN/NIERENBERG
MARINE...KLEIN/NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 414 AM EST THU DEC 11 2014 DEZ002>004-MDZ012-015-019-020-NJZ001-007>010-012>015-020>027-PAZ054- 055-061-062-120915- KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-LEHIGH-NORTHAMPTON- 414 AM EST THU DEC 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-120915- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 414 AM EST THU DEC 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-MDZ008-NJZ016>019-PAZ060-070-071-101>106-120915- NEW CASTLE-CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON- BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 414 AM EST THU DEC 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF LIGHT SNOWFALL ACCUMULATIONS TODAY. THERE IS THE SMALL POTENTIAL FOR BRIEF HEAVIER SNOW BANDS WHICH COULD HAVE LOCAL IMPACTS ON TRAVEL. SLICK SPOTS ON ROADS ARE POSSIBLE, ESPECIALLY THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551161, 551160, 551165, 551158, 551162, 551163, 551164, 551159.